Forums


Lifestyle Management: Diet, Nutrition, and Exercise

High blood sugar after exercising

  • By Anazon122

    I’ve recently been diagnosed. I tried metformin this weekend but it brought on a gout attack. So I’m working with the doc to find something else. I’ve been pre diabetic for a few years now. I started water aerobics 7 months ago and have lost 15lbs and 4″. I have no problems in water. When I try to go for walks or on my treadmill within 15 minutes I get sick, dizzy, nausea and thought exercise brought down high blood sugar. Instead it always goes up. How can this happen and what can I do to stop this? Thank you

    Reply Created with Sketch. reply
  • By Meryl Krochmal, RD, CSP, CDE, CNSC Moderator

    Hi Anazon122, I am sorry to hear about your recent diagnosis. I am glad to hear you are working with your physician to find a mediation that will be a better fit for you (without nasty side effects!). Exercise typically will lower blood sugar levels, however if it is high intensity exercise (weight lifting, sprints, etc.), blood sugar can temporality rise due to a release of adrenaline. The dizziness you are feeling could be due to dehydration. Make sure you are drinking plenty of fluids. I would also encourage you to discuss these concerns with your physician. You may find it helpful to meet with an exercise physiologist. An exercise physiologist will analyze your fitness level to help you improve your health or maintain good health. They are specially trained to work with people with chronic conditions such as diabetes. You may find the following articles helpful:

    Ask the Expert: Advice for the Newly Diagnosed

    Physical Activity & Blood Glucose

    Take care,
    Meryl Krochmal, RD CDE Community Moderator.

    Reply Created with Sketch. reply